Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Nashville, TN

October 2, 20184 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Oct 2, 2018, 9:16 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2018, 9:16 AM CDT (14:16 UTC)
Expired
Oct 2, 2018, 12:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Macon County, TN, Smith County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 48 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1445 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WGUS54 KOHX 021416
FFWOHX
TNC111-159-169-189-021715-
/O.NEW.KOHX.FF.W.0030.181002T1416Z-181002T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
916 AM CDT TUE OCT 2 2018

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northern Smith County in Middle Tennessee...
  Northeastern Wilson County in Middle Tennessee...
  Southern Macon County in Middle Tennessee...
  Trousdale County in Middle Tennessee...

* Until 1215 PM CDT.

* At 915 AM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Hartsville, Pleasant Shade, Dickerson Chapel Recreation Area and
  Dixon Springs.

Additional rainfall amounts of 1 or more inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3647 8582 3628 8584 3627 8628 3645 8627
      3645 8624 3648 8623

$$

07
1 follow-up statement
768 
WGUS74 KOHX 021622
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
1122 AM CDT TUE OCT 2 2018

TNC111-159-169-189-021715-
/O.CON.KOHX.FF.W.0030.000000T0000Z-181002T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smith TN-Wilson TN-Macon TN-Trousdale TN-
1122 AM CDT TUE OCT 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
NORTHERN SMITH...NORTHEASTERN WILSON...SOUTHERN MACON AND TROUSDALE
COUNTIES...

At 1119 AM CDT, Doppler radar indicated heavy rain across the warned 
area. Up to three inches of rain have already fallen. Some 
additional flash flooding is possible over the next hour as showers 
move east across the area.

Some locations that will experience flooding include...
Hartsville, Pleasant Shade, Dickerson Chapel Recreation Area and
Dixon Springs.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
central and eastern part of warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3647 8582 3628 8584 3627 8628 3645 8627
      3645 8624 3648 8623

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 8:56 AM CDT, 20 minutes earlier.

Area forecast discussion, Oct 2, 8:56 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
856 AM CDT Tue Oct 2 2018

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Zonal flow in place with impulses working eastward within the
flow. Best pva right now is across northern areas, and according
to hrrr data, this should trend should continue. Went ahead and
updated the hourly pop grids and temporally increased the likely
category over the north. Otw, temps may need a downward tweak, so
I will look further into that. Update out shortly.

&&

.AVIATION...
12Z TAF DISCUSSION.

Two main waves of showers and thunderstorms are currently moving
from west to east across northern Middle Tennessee. CKV will be
impacted by MVFR cigs and visibilities from the western most wave
for a couple of hours this morning. CSV could see some vicinity
activity from the wave in the east. This afternoon another round
of showers and a few thunderstorms are expected to bring precip
and lower cigs to MQY and BNA. Conditions should improve this
evening, however, calm winds and saturated lower levels will make
way for fog development depending on if clouds thin out over
night.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........07
Hazardous weather outlook, Oct 2, 5:03 AM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Tue Oct 2 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-031015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Tue Oct 2 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Shamburger

In the hours before

Local storm report, Oct 2, 8:07 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
807 AM CDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      4 E HARTSVILLE          36.39N  86.09W
10/02/2018                   TROUSDALE          TN   EMERGENCY MNGR

            THREE ROADS EAST OF HARTSVILLE THAT USUALLY DO NOT
            FLOOD ARE IMPASSABLE DUE TO HIGH WATER.

&&

EVENT NUMBER OHX1800385

MR3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:24 AM CDTAreal Flood AdvisoryOHXSmith, Trousdale, Wilson2 hr
Oct 2, 8:07 AM CDTAreal Flood AdvisoryOHXMacon, Smith, Trousdale113 min
Oct 2, 9:50 AM CDTAreal Flood AdvisoryOHXSumner55 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.